Thunderstorm Wind, Hartley
- When
- September 6, 5:09 PM CST
- Where
- Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.030, -102.550
Upper level moisture form Hurricane Newton was moving NNE into the western Panhandles with the help of a trough over the Northern Rockies and a weakening ridge over the coastal southeastern US. Out ahead of the main batch of heavier rain and low topped thunderstorms, storms on the leading edge tapping into 2000-3000 J/kg which produced severe wind gusts in the NW TX Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Upper level moisture form Hurricane Newton was moving NNE into the western Panhandles with the help of a trough over the Northern Rockies and a weakening ridge over the coastal southeastern US. Out ahead of the main batch of heavier rain and low topped thunderstorms, storms on the leading edge tapping into 2000-3000 J/kg which produced severe wind gusts in the NW TX Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 6, 3:27 PM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 427 PM CDT TUE SEP 6 2016 .DISCUSSION... A rather active pattern is expected for the Panhandles over the next seven days. The first feature to impact the area is the influence of Hurricane Newton. The conveyor belt of ample upper level moisture from Newton will set up shop over the Panhandles thanks to a trough over the Northern Rockies and a weakening ridge over the Coastal SE US. We are already seeing this influence as storms have developed across the eastern New Mexico Plains and along the Southern Rockies. These storms will be moving into an environment supportive of further development over the next few hours. Mixed layer CAPE show roughly 1500 to 2000 J/kg across the western Panhandles with roughly 20kt to 25kt of deep layer shear. PWATs are also forecast to be in excess of the +2SD climatological PWAT for this time of year (1.6 inches). While storm motions are anticipated to be 20 to 30 mph, the potential for training storms exist so localized flooding to flash flooding will be a distinct possibility. The best focus for storms will be across the western Panhandles this evening and shifting to the central Panhandles overnight. By Wednesday, forecast PWATs increase further (1.8 inches) as the remnants of Hurricane Newton moves into southern Arizona. A lobe of vorticity from Newton will be oriented across the northwestern corner of the combined Panhandles. This will help to focus rain chances for the south and east of a Dalhart to Guymon line. Forecast MLCAPE values are expected to range from 500 to 1500 J/kg with 20 to 30kt of deep layer shear. This continues to show the potential for storms to become strong and capable of producing locally heavy rain. By Thursday, the last influence of Newton will be felt as its elongated vorticity lobe stretches across the northwestern one third of the combined Panhandles. This will help to push the focus for storms to the southeastern Texas Panhandle. As the day progresses we will see rain push into western Oklahoma as the vorticity lobe dives southeastward. The next feature to impact the Panhandles is an early weekend cold front. Forecast models differ on the timing of this front with the most aggressive stalling the front across the Panhandles late Thursday night into early Friday morning and the slowest model pushing the front south of the area by 00z Saturday. Have gone with a bias towards the slower passage as the majority of the solutions target having the front south of the Panhandles between 06 and 12z Saturday. The timing of the frontal passage will also have significant impacts on the timing of our rain chances and our high temperatures on Saturday. Have gone slightly cooler than guidance for Saturday's high temperatures and kept our highest rain chances confined to Friday night/Saturday morning. The Panhandles recover quickly by Sunday as winds return to s southerly direction. The final feature for the next seven days is another cold front scheduled for early next week. Forecast models are also struggling with the timing of this front with the most aggressive models bringing the front through 00z Tuesday and the slowest bringing it through by 12z Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 69 84 67 88 67 / 50 50 20 20 20 Beaver OK 74 91 71 91 69 / 20 40 20 20 20 Boise City OK 67 88 66 87 62 / 40 20 5 20 10 Borger TX 72 88 70 91 69 / 40 50 20 20 20 Boys Ranch TX 69 88 68 90 66 / 60 40 10 20 10 Canyon TX 69 84 67 89 66 / 60 40 20 20 20 Clarendon TX 71 87 70 89 69 / 30 40 20 30 30 Dalhart TX 67 86 65 89 63 / 40 30 10 20 10 Guymon OK 71 89 69 91 66 / 20 30 10 20 10 Hereford TX 68 84 66 89 65 / 70 40 20 20 20 Lipscomb TX 74 89 72 91 70 / 20 40 20 30 30 Pampa TX 70 85 69 90 68 / 30 50 20 20 20 Shamrock TX 74 88 72 91 70 / 20 40 20 30 30 Wellington TX 74 90 73 92 71 / 20 40 20 30 30 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 217 PM CDT TUE SEP 6 2016 OKZ001>003-TXZ001>020-071000- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 217 PM CDT TUE SEP 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS WESTERN AND SOUTHWESTERN PARTS OF THE COMBINED PANHANDLES. THE PROBABILITY OF SEVERE WEATHER IS LOW. HOWEVER...SOME STRONGER STORMS MAY PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE PANHANDLES WEDNESDAY THROUGH FRIDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...AN ISOLATED STRONG STORMS COULD BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND A STRONG WIND GUST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
548 PM CDT TUE SEP 6 2016
TXZ006-011-062315-
OLDHAM TX-HARTLEY TX-
548 PM CDT TUE SEP 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR HARTLEY AND NORTHWESTERN OLDHAM
COUNTIES UNTIL 615 PM CDT...
AT 548 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NARA VISA...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DALHART AND ROMERO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3593 10304 3606 10265 3605 10249 3568 10234
3546 10303
TIME...MOT...LOC 2248Z 215DEG 20KT 3563 10305
CESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT TUE SEP 6 2016
TXZ001-006-062345-
DALLAM TX-HARTLEY TX-
608 PM CDT TUE SEP 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARTLEY AND EASTERN
DALLAM COUNTIES UNTIL 645 PM CDT...
AT 608 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DALHART...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DALHART...HARTLEY...CONLEN AND WARE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3643 10258 3642 10216 3587 10216 3562 10253
3598 10291
TIME...MOT...LOC 2308Z 236DEG 16KT 3604 10249
CEThe Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656073, 656074, 656076.